Alert archive / Kansas / Wind Advisories in 2018

Wind Advisory 25, NWS Wichita, KS

December 20, 201817 counties in Kansas

NWS Wichita, KS issued this wind advisory at Dec 20, 2018, 2:02 AM CST for 17 counties in Kansas. It took effect at Dec 20, 2018, 12:00 PM CST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 20, 2018, 2:02 AM CST (08:02 UTC)
In effect from
Dec 20, 2018, 12:00 PM CST
Expired
Dec 20, 2018, 5:00 PM CST
In force
5 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Chase County, KS, Cowley County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 57 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1766 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

512 
WWUS73 KICT 200802
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
202 AM CST Thu Dec 20 2018


KSZ032-033-047>053-067>069-082-083-091>093-202215-
/O.NEW.KICT.WI.Y.0025.181220T1800Z-181220T2300Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, 
Rose Hill, Kingman, Derby, Haysville, Bel Aire, Park City, 
Valley Center, Wichita, Anthony, Harper, Attica, Wellington, 
Winfield, and Arkansas City
202 AM CST Thu Dec 20 2018

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON...

The National Weather Service in Wichita has issued a Wind
Advisory, which is in effect from noon today to 5 PM CST this
afternoon.

* Winds...North 25 to 30 mph with gusts up to 45 mph.

* Timing...during the afternoon hours. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of at least 30 mph
and/or wind gusts over 45 mph are expected.  Winds this strong
can make driving difficult, especially for high profile
vehicles. Use extra caution.

&&

$$

Jakub
1 follow-up statement
738 
WWUS73 KICT 202304
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
504 PM CST Thu Dec 20 2018

KSZ032-033-047>053-067>069-082-083-091>093-210015-
/O.EXP.KICT.WI.Y.0025.000000T0000Z-181220T2300Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, 
Rose Hill, Kingman, Derby, Haysville, Bel Aire, Park City, 
Valley Center, Wichita, Anthony, Harper, Attica, Wellington, 
Winfield, and Arkansas City
504 PM CST Thu Dec 20 2018

...WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE AT 5PM...

The north to northwest winds will slowly diminish after sunset.
North o northwest winds will still gust to around 25 mph until 
the sun sets. 

$$

Ketcham

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Dec 19, 11:41 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Dec 19, 11:41 PM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1141 PM CST Wed Dec 19 2018

.UPDATE...
Issued at 941 PM CST Wed Dec 19 2018

Surface trough/wind shift has moved through all but extreme SE KS at
this time.  Drier air and scouring of the lower level moisture is
lagging about an hour or two after the trough, with surface
dewpoints falling into the middle 30s.

The drier air moves in, expect low clouds and even the mid cloud
will slowly shift east of the forecast area. NW flow will
dominate the weather pattern for the next 24 hours. Current VAD
wind profile over KICT shows winds at 2-4k feet agl are 30 to 40
kts. Expect some of these winds to slowly begin to mix into the
boundary layer late tonight and certainly during the day on Thu.
So expect winds on Thu to see sustained winds of 30 mph and
possibly some gusts to 45 mph, as bufkit soundings suggest mixing
to 3-4k feet.

Ketcham

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 314 PM CST Wed Dec 19 2018

This afternoon, a 140kt jet continues to carve out a longwave
trough across the middle of the country. At the base of that trough,
an upper level low is slowly moving east across eastern Oklahoma.
At the surface, a cold front stretches from Minnesota to Texas.

Ahead of that front, continued low-level moisture advection has lead
to areas of low clouds, with some patchy, dense fog still being
observed. Surface temperatures continue to rise but so do
dewpoints thus the low stratus deck east of the Kansas Turnpike
will likely remain in place until the low-level flow begins to
veer to the W/NW near/behind the cold front. To the north of the
upper low, a narrow deformation band of rain has developed in an
area of increasing low/mid level convergence likely aided by some
weak low-level frontogenesis. This band of rain will continue to
develop northeast mainly impacting southeast Kansas along and east
of a Sedan to Fredonia line. While not overly intense, there
could be a period of moderate rain within this band. As the cold
front approaches, the band of rain may expand in coverage some but
still mainly impact southeast Kansas (where the greatest depth of
moisture, convergence, and large scale ascent is focused).

In the wake of the front, the main concern will be increasing winds
and, consequently, fire weather concerns. Northerly winds in the
850-925mb layer will increase markedly this evening and continue
into Thursday afternoon, although they should wane some through
the day Thursday. Mostly sunny skies combined with colder temps
aloft should allow steep lapse rates and modest mixing by late
morning/early afternoon. Models suggest mixing may be a bit deeper
than originally anticipated, especially with sunny skies and some
added downslope warming effects. While the strongest winds aloft
may be offset some from peak heating, the steep lapse rates and
modest mixing will likely allow widespread wind gusts of 30-45
mph. A few 45+ mph gusts cannot be ruled out. If confidence in
higher gusts increases, a Wind Advisory may be needed for portions
of the area, especially south-central Kansas where the winds
aloft will be strongest. The gusty winds will lead to a very high
grassland fire danger for most, if not all, of the area on
Thursday.

Martin

After Thursday, there is little concern in the short term period. T
he next trough will come onshore into the Pacific Northwest and
southern Canada on Thursday into Friday. This will move east to
bring a wave across Kansas on Friday into Saturday. Temperatures
are expected to stay in the upper 40s to lower 50s on Friday.
Winds will definitely be less than Thursday with speeds closer to
5 to 10 mph.

VP

.LONG TERM...(Sunday through Wednesday)
Issued at 314 PM CST Wed Dec 19 2018

Challenges: Precipitation chances and timing for Tuesday and
Wednesday

Another wave will move through on Sunday. There is a chance of a mix
of rain and snow after midnight (Sat night/Sun) for central and
portions of south central Kansas. Temperatures are going to stay in
the mid to upper 40s for Sunday and Monday.

A more potent and system to watch will come onshore on Tuesday. This
system will dive to the Desert Southwest then head northeast on
Wednesday. A deepening trend continues to occur with each model
run. There is the potential of a negatively tilted trough which
certainly peaks the interest in the potential intensity. The
models remain different though with the GFS showing a faster
solution opposed to the ECMWF. These respective differences make
the forecast for precipitation chances and timing difficult.
Confidence is low for this time period. However, it could be noted
that there may be an impact to travel depending on where you're
headed on Christmas or the day after Christmas (Tuesday or
Wednesday). A mix of rain and snow is possible in the overnight
hours mainly from central Reno County to Kansas City. Rumbles of
thunder may be heard further south along the Kansas/Oklahoma
border and areas south; expansion could occur depending on the
evolution of this system. Chances for precipitation have once
again been adjusted based on the latest guidance. Please stay
tuned for updates with this forecast especially given the possible
impacts to travel.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1140 PM CST Wed Dec 19 2018

Expect VFR conditions for the region overnight. The only concern
will be winds increasing to 15 to 20kts from the NW and some low
level wind shear out of the NW possibly as high as 45 kts for the
overnight hours.

The mid level winds that led to the low level wind shear overnight
will slowly mix to the surface on Thu, which may lead to winds gusts
30-38 kts as drier air moves across the region.

Ketcham

&&

.FIRE WEATHER...
Issued at 314 PM CST Wed Dec 19 2018

Increased fire weather concerns are expected on Thursday, especially
late-morning through late-afternoon, thanks to strong, gusty
northerly winds. During that period, wind gusts of 30-45 mph will be
common, leading to a very high grassland fire danger. The area of
greatest concern looks to be south-central through southeast Kansas
where the gusty winds will be collocated with the greatest
precipitation departures from normal. In that area, the grassland
fire danger may approach the extreme category. For now, though,
widespread extreme conditions are not anticipated and for this
reason we will hold off on issuing any Red Flag Warnings. This
potential will need to be monitored, though, given the recent drier-
than-normal conditions.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    37  51  29  53 /  10   0   0   0
Hutchinson      34  51  26  52 /   0   0   0   0
Newton          35  48  27  51 /  10   0   0   0
ElDorado        35  49  29  51 /  20   0   0   0
Winfield-KWLD   36  51  28  53 /  20   0   0   0
Russell         32  50  24  53 /   0   0   0   0
Great Bend      33  50  24  54 /   0   0   0   0
Salina          34  50  27  51 /   0   0   0   0
McPherson       34  50  25  51 /   0   0   0   0
Coffeyville     38  51  30  51 /  60   0   0   0
Chanute         37  49  29  49 /  50   0   0   0
Iola            37  47  30  48 /  50   0   0   0
Parsons-KPPF    38  50  30  50 /  60   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Ketcham
SHORT TERM...RM/VJP
LONG TERM...VJP
AVIATION...Ketcham
FIRE WEATHER...RM
Hazardous weather outlook, Dec 19, 3:52 PM CST, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
352 PM CST Wed Dec 19 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-202200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
352 PM CST Wed Dec 19 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Very high grassland fire danger is expected for the entire area on
Thursday with northwest wind gusts around 40 mph likely. Outdoor
burning is not recommended.

A weak weather system could bring a rain and snow mix to the area
late Saturday night into Sunday. There is another chance for a mix
of rain and snow on Tuesday night into Wednesday northwest of the
Kansas Turnpike. Please stay tuned for updates especially with the
second system for the day after Christmas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Nearby

Wind Advisories in Kansas, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.